megace and heartburn

Donna Faye
Donna Faye Member Posts: 427

I almost ashamed to even ask for help on this as it is such a minor side effect, but you all have so much combined wisdom that maybe you have some ideas I have not tried.  When I am in the 3-week Megace phase, I get such gas and heartburn that I was eating Tums like crazy. Doc told me to ease off on the Tums - try peppermint, diet changes, raised head of bed, loose clothing, hydrate... I am doing all of that but the heartburn persists. The gas I can handle, but feel like I have a burning in my esophagus most of the time. As soon as I switch back to the tamoxifen, it eases and I have a break. Otherwise, all good and I am thankful. df

 

 

 

Comments

  • Forherself
    Forherself Member Posts: 686 Member
    Family doctor?

    I asked my husband who is a Family Doctor.  He said elevate the head of the bed with 2x 4's at least 6 inches.  The pillows you may slide off of and not work.  He also thought Proton Pump Inhibitor might help but nees to be prescribed by MD.  No coffee or tea and no any drink with caffeiene, and no alcohol.  Try those.    

  • Forherself
    Forherself Member Posts: 686 Member
    oh and

    Tylenol is ok, but no Ibuprofen or aspirin.. And a bigger meal mid day, no large meal later in the day. 

  • CheeseQueen57
    CheeseQueen57 Member Posts: 933
    edited June 2020 #4
    Heartburn

    I have had heartburn on and off during this journey but I don't think I related it to Megace. Probably you need a prescription if you're getting reflux at night. Don't eat within 2 hours of reclining. If it truly was bad I found 3 tums relieved but you do t want to overdo the Tums. Are you sure it's not something else?  I got one of those memory foam wedge pillows at one point. 

    Try Gas-X for the gas. magical. Good luck. 

  • Fridays Child
    Fridays Child Member Posts: 249 Member
    edited June 2020 #5
    When do you take the Megace?

    Donna Faye, when do you take your Megace?  Would you be able to modify the schedule?  I take one at breakfast and one about an hour to an hour and a  half after supper.  I take my Tums with it after supper (which also count as a calcium supplement) and usually that takes care of it. Sometimes it's more of a queasy feeling than heartburn.  Oddly enough, I tried taking it with supper and that doesn't seem to work as well as taking one with breakfast.   Good luck!

  • LisaPizza
    LisaPizza Member Posts: 348 Member
    Personally, if I had it that

    Personally, if I had it that often/bad, I wouldn't take Tums, I'd go on a regular dose of something like Pepcid (H2 blocker), and switch to something like Prilosec (PPI) if the Pepcid didn't work, and of course the lifestyle changes also. Both of those medicines can be had OTC, but of course I'd make sure my doc was fine with them - and may be effective at higher doses than the OTC labeling indicates, if your doctor approves - I'm not sure the prescription meds are necessarily better (these meds used to be rx only).  The Pepcid is a lesser acid block, but still can be very effective.  The PPIs are a more extreme acid block, and that might be necessary, but it's also more abnormal for your body, especially long term (we have stomach acid for a reason). A lot of people don't know and are never told to take their PPI half an hour before a meal for better effectiveness. Also, drug interactions might be a reason for choosing a specific medication from the general drug classes. 

     

    Sincerely, a long-term heartburn sufferer

  • Donna Faye
    Donna Faye Member Posts: 427
    edited June 2020 #7
    wonderful suggestions

    Thanks for the advice! I have never had to deal with this so am trying to get ahead of it.

  • MAbound
    MAbound Member Posts: 1,164 Member
    edited June 2020 #8
    Heartburn

    I was on Megace for 18 months and never had an issue with heartburn, so I'm wondering if something else isn't going on here? Maybe a consult with a gastroenterologist is in order so you don't complicate things with meds. Self-medicating by trial and error might only prolong whatever the problem is. Tums and the like can cause rebound heartburn if you've been depending on them too much or started out taking them as a calcium supplement. In the meantime sleeping on a wedge pillow and not eating heavy or late are good ideas. 

  • paris11
    paris11 Member Posts: 159
    Donna,  I have been taking

    Donna,  I have been taking Megace for five years.  I have no gas but I have extreme fatigue.

  • ConnieSW
    ConnieSW Member Posts: 1,604 Member
    Paris11

    Good to see you pop up

  • Donna Faye
    Donna Faye Member Posts: 427
    edited June 2020 #11
    new culprit

    With so many saying Magace had not given them problems, I looked into other meds and it may be the new BP ones. I am talking to the doctor next week to see if that is the cause. See, that's why I need all of you!

  • Forherself
    Forherself Member Posts: 686 Member

    new culprit

    With so many saying Magace had not given them problems, I looked into other meds and it may be the new BP ones. I am talking to the doctor next week to see if that is the cause. See, that's why I need all of you!

    Family doctor?

    Some people think they have heartburn when they have a heart problem.   it is probably time for an appointment with your family doctor to discuss the symptoms.